Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 74, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 8, 1998, 7:46 PM MDT for Baca County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 1998, 7:46 PM MDT (01:46 UTC)
- Expired
- Jul 8, 1998, 8:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1659 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 090146 RRA SVRPUB COC009-090245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 746 PM MDT WED JUL 8 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 845 PM MDT * AT 745 PM MDT...RADAR SHOWED A SEVERE STORM 12 MILES WEST OF CAMPO OR 20 MILES SOUTHWEST OF SPRINGFIELD MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF BACA COUNTY SOUTH OF HIGHWAY 160 AND HIGHWAY 287/385 BETWEEN SPRINGFIELD AND CAMPO. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. LW/LW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:40 PM MDT, 6 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 1:40 PM MDT, 6 hours 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 140 PM MDT WED JUL 8 1998 FORECAST PROBLEMS AGAIN TONIGHT ARE THUNDERSTORM COVERAGE...INTENSITY AND LOCALLY HEAVY RAIN POSSIBILITIES. PRECIPITABLE WATER VALUES ARE HIGH AGAIN AND LIKELY RANGE FROM 1.25 TO 1.50 ACROSS MUCH OF THE CWFA. VISIBLE SATELLITE LOOP AND WSR-88D SHOWS THUNDERSTORMS FIRING UP OVER THE SRN MTNS/RATON RIDGE AREA IN CLEAR SLOT AND ADJACENT TO THE MID CLOUD DECK IN DIFFERENTIAL HEATING AREA. IT APPEARS THE CONVECTION THREAT WILL BE MORE WIDESPREAD TONIGHT WITH THINNING CLOUD COVER AND INSTABILITY. LAPSE RATES NOT AS STEEP OVER SE PLAINS WHICH MAY INHIBIT CONVECTION THERE FROM BECOMING AS STRONG AS YESTERDAY. HOWEVER...DIRECTIONAL SHEAR ON PROGS LOOKS MORE IMPRESSIVE THAN YESTERDAY. WILL EMPHASIZE HEAVY RAIN THREAT MORE SO THAN SEVERE THREAT ALTHOUGH ISOLD SEVERE POSSIBLE. WILL CONTINUE THE FLASH FLOOD WATCH TIL 06Z FOR PTNS OF THE SE PLAINS AS CONVECTION NOW FIRING UP OVER WRN PTNS OF WATCH AREA AND SANGSTER CHART SHOWING UPSLOPE CONTINUING WHILE PROGS SHOW UVV TONIGHT PERSISTING. AS MENTIONED IN QPFERD...AN MCS MAY DEVELOP OVER SE CO LATER AS WAS THE CASE YESTERDAY. WILL KEEP MENTION OF SHOWERS ALL NIGHT AS WEAK S/WVS MOVE THRU THE MOIST ATMOSPHERE OVER CO. TSTMS SHOULD MOSTLY END BY MIDNIGHT AS INFLUENCE OF DAYTIME HEATING WANES. BELIEVE PCPN COVERAGE SHOULD BE IN THE 40-70 PERCENT RANGE TONIGHT. WRILL STAY CLOSE TO GUIDANCE/PERSISTENCE FOR MINIMUMS TONIGHT. SR
In the hours before
Special weather statement, Jul 8, 2:38 PM MDT, 5 hours 8 minutes before
COZ075-082105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 238 PM MDT WED JUL 8 1998 ...SMALL STREAM ADVISORY FOR SOUTHWEST LAS ANIMAS COUNTY HAS ENDED... THUNDERSTORMS BROUGHT HEAVY RAIN TO SOUTHWEST LAS ANIMAS COUNTY FROM TRINIDAD...ALONG HIGHWAY 12 TO STONEWALL WITH 1.5 TO 2.5 INCHES OF RAIN BETWEEN NOON AND 2 PM. THE STORMS MOVED EAST ALONG HIGHWAY 12 AND WHILE SOME MINOR STREET FLOODING WAS REPORTED IN WESTON... THE THREAT OF ADDITIONAL SMALL STREAM FLOODING HAS DIMINISHED. ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THROUGH THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL PRODUCE ADDITIONAL HEAVY RAIN AND PEOPLE IN SOUTHWEST LAS ANIMAS COUNTY SHOULD KEEP A WATCHFUL EYE FAST RISING WATER ON SMALL CREEKS...RIVERS AND NORMALLY DRY CREEK BEDS FORTUNE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:31 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.